Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: February 1, 2023
Craig Keenan, MD, Scott MacDonald, MD, Ashley Takeshita, and Dale Sapell, PharmD | February 1, 2023

A 38-year-old man with end-stage renal disease (ESRD) on chronic hemodialysis was admitted for nonhealing, infected lower leg wounds and underwent a below-knee amputation. He suffered from postoperative pain at the operative stump and was treated for... Read More

Take the Quiz
Elizabeth Partridge, MD, MPH, Daniel Dodson, MD, MS, Mary Reilly, MHA, BSN, RN, CIC and Stuart H. Cohen, MD | February 1, 2023

A 5-day old male infant was admitted to the pediatric intensive care unit (PICU) and underwent surgery to correct a congenital heart defect. The patient’s postoperative course was complicated Staphylococcus aureus bacteremia and other problems,... Read More

Dahlia Zuidema, PharmD, Berit Bagley, MSN, and Charity L Tan MSN | February 1, 2023

This WebM&M highlights two cases of hospital-acquired diabetic ketoacidosis (DKA) in patients with type 1 diabetes. The commentary discusses the role of the inpatient glycemic team to assist with diabetes management, the importance of medication... Read More

Nicole A. Weiss, MD | February 1, 2023

A 27-year-old pregnant woman was diagnosed with severe pulmonary arterial hypertension at 29 weeks estimated gestational age (EGA) and admitted for elective cesarean delivery with lumbar epidural anesthesia at 36 weeks EGA. After epidural catheter... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (8)

Displaying 1 - 8 of 8 WebM&M Case Studies
Celina Garza Mankey, MD, and Prathibha Varkey, MD, MPH, MBA| May 1, 2014
An elderly man on warfarin and aspirin for chronic atrial fibrillation and previous cerebrovascular accident presented to the emergency department with a severe headache. Found to have bilateral subdural hematomas and a supratherapeutic INR (4.9), he was admitted to the ICU. Even though the patient was discharged with his warfarin discontinued permanently, the outpatient pharmacy kept it on the active medication list and refilled his mail order prescription automatically, leading again to an elevated INR.
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS| July 1, 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH| November 1, 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Lydia C. Siegel, MD; Tejal K. Gandhi, MD, MPH| January 1, 2009
Four months after surgery, a woman with osteosarcoma receiving outpatient chemotherapy was admitted for possible cellulitis. Discharged home on methotrexate and antibiotics, the patient developed methotrexate toxicity, partly due to a drug interaction.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
David N. Juurlink, BPhm, MD, PhD| July 1, 2006
A patient presenting to the ED with chest pain was ruled out for MI, and discharged on an ACE inhibitor. Two weeks later, he returns with a critically elevated potassium level, has a cardiac arrest, and dies.
Glenn Flores, MD| April 1, 2006
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.
Anna B. Reisman, MD| December 1, 2004
Feeling "weak" late at night, a patient calls his doctor's office. The covering physician misses a few clues, which might have prompted a different plan.